Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 48, NWS Kansas City, MO

April 19, 2000Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 19, 2000, 11:34 PM CDT for Leavenworth County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 19, 2000, 11:34 PM CDT (04:34 UTC)
Expired
Apr 20, 2000, 12:00 AM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 88 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 11:45 PM CDTHail 0.75Easton, KSDime size hail was reported by an NWS co-op observer.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 8:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 200435
SVRMCI
KSC103-200500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1134 PM CDT WED APR 19 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEAVENWORTH COUNTY IN NORTHEAST KANSAS

* UNTIL MIDNIGHT CDT

* AT 1134 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES SOUTHWEST OF EASTON KS...OR 7 MILES NORTHEAST
  OF OSKALOOSA...MOVING NORTHEAST AT 60 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE JARBALO.

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3940 9516 3910 9518 3914 9491 3942 9498
MAXIMUK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:00 PM CDT, 8 hours 34 minutes earlier.

Area forecast discussion, Apr 19, 3:00 PM CDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT WED APR 19 2000

VERY INTERESTING AND VERY CHALLENGING FCST.  BEHAVIOR OF DRY LINE
AND CONVECTION INITIATION CERTAINLY THE BIGGEST CHALLENGES.  PAST 4
HOURS HAVE SEEN VERY IMPORTANT CHANGES IN FORECAST DETAILS...MAINLY
WRT TO DRY LINE POSITIONING.  DRY LINE CAME CHARGING THROUGH ERN KS
LATE THIS AM AND THEN GROUND TO A HALT AS IT MOVED THRU KC METRO.
PRESSURE FALLS HAVE INCREASED OVER WESTERN KS AS DEEP UPPER LOW
WOBBLES EWD ALONG NEB/SD BORDER.  WITH PRES FALLS TO OUR
WEST...WINDS IN DRY AIR ARE NOW BACKING AND EWD PUSH OF DRYLN HAS
NOW ALL BUT STOPPED.  18Z RUC IS SIMILAR TO 15Z RUC WHICH GAVE FIRST
HINT THAT DRYLINE WILL ACTUALLY RETREAT AFTER SUNSET.  AM
INCREASINGLY LEANING TOWARD RUC SOLUTION...WITH SFC LOW EXPECTED TO
BE NEAR STJ AT 06Z.  STOUT CAP ALREADY SHOWING SIGNS OF WEAKENING
PER 18Z SOUNDINGS...BUT STILL APPEARS TO BE ENOUGH INHIBIT
CONVECTION INITIATION UNTIL COLD FRONT ARRIVES LATE THIS EVENING.
BIG CAVEAT TO THIS SCENARIO IS ACCAS/HIGH BASED TSRA THAT HAVE
RECENTLY POPPED UP AND EVEN HAVE HAD A LTG SRIKE WITH THEM.  BOTTOM
LINE HERE IS THAT WILL CARRY CAT POPS IN ERN ZONES...CHC WEST.
CERTAINLY WILL INCLUDE SVR RISK FOR ERN COUNTIES GIVEN STRENGTH OF
WIND FIELDS...AND INSTABILITY.  PROBABLY WILL KEEP SVR OUT OF KC
ZONES...GIVEN UNCERTAINTY OF THUNDER HERE.

NEXT PCPN CHALLENGE IS JUST HOW HARD TO HIT WRAP-AROUND POPS FOR THU.
NERN ZONES APPEAR TO HAVE BEST BET FOR PCPN AND WILL STAGGER HIEST
POPS FROM NE TO SW.

TEMPS SUPER TRICKY.  WITH SLOWER MOVEMENT OF FRONT/SFC LOW...WILL
GO ABV GUIDANCE LOWS IN EAST TONIGHT...NR GUIDANCE IN WEST.  ERN
ZONES TEMPS TRICKY AGAIN FOR THU...DEPENDING ON LOCATION OF FRONT.
POSSIBLE SERN ZONES COULD HEAT UP TUE MORNING BEFORE FRONT COMES
THROUGH.  FOR NOW...WILL GO PRETTY CLOSE TO GUIDANCE AND CURRENT
FCST.  FWC LOOKS A LITTLE HIGH ON ITS DEWPOINTS FRI AM AND
CONSEQUENTLY LOWS AS WELL.  SHOULD HAVE NICE SUNNY DAY FRIDAY AS
UPPER RIDGE STARTS TO BUILD BACK IN AND SFC HIGH ON TOP OF US.
PREFER WARMER FWC FRI.

MRF AND CANADIAN SHOW ANOTHER WAVE IN SRN STREAM BY LATE SUNDAY.
LOOKS LIKE BEST CHC FOR PCPN WILL BE OVER SRN PLAINS.  IT'S BEEN
PRETTY DIFFICULT TO GET PCPN AROUND HERE LATELY AND WITH FMR POPS
BELOW CLIMO...WILL LEAVE DRY FOR NOW.  SOMETHING TO WATCH.

.EAX...NONE

JM

In the hours before

Local storm report, Apr 19, 9:53 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
953 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0947 PM    DUNLAP                    MO   1.75 INCH HAIL
04/19/00   GRUNDY
Local storm report, Apr 19, 10:11 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1011 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    EASTON                    MO   1 INCH HAIL
04/19/00   BUCHANAN                       REPORTED BY HAM RADIO
                                          OPERATOR.

0955 PM    LAREDO                    MO   1.75 INCH HAIL
04/19/00   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.

1000 PM    7 E TRENTON               MO   2 INCH HAIL
04/19/00   GRUNDY                         REPORTED BY HAM RADIO
 |                                         OPERATOR.
Local storm report, Apr 19, 10:32 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1032 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    LEXINGTON                 MO   1 INCH HAIL
04/19/00   LAFAYETTE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          NICKEL TO QUARTER SIZE
                                          HAIL IN LEXINGTON.

1015 PM    LEXINGTON                 MO   60 MPH TSTM GUST
04/19/00   LAFAYETTE                      50 TO 60 MPH WINDS IN
                                          LEXINGTON. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Apr 19, 10:37 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1037 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    5 SE PARKER               KS   1 INCH HAIL
04/19/00   LINN                           PEA TO QUARTER SIZE
                                          HAIL COVERING THE GROUND.

1035 PM    NORBORNE                  MO   1 INCH HAIL
04/19/00   CARROLL                        REPORTED BY STORM
                                          SPOTTER. QUARTER SIZE
                                          HAIL FALLING JUST SOUTH
                                          OF NORBORNE.
Local storm report, Apr 19, 10:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1048 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    GALLATIN                  MO   60 MPH TSTM GUST
04/19/00   DAVIESS                        50 TO 60 MPH WINDS.
                                          REPORTED BY LAW
                                          ENFOR.CEMENT OFFICIAL.
Local storm report, Apr 19, 11:05 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1105 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    2 W CARROLLTON            MO   1 INCH HAIL
04/19/00   CARROLL                        QUARTER SIZE HAIL
                                          COVERED GROUND 2 MILES
                                          WEST OF CARROLLTON.

1100 PM    LANCASTER                 MO   .75 INCH HAIL
04/19/00   SCHUYLER                       DIME SIZE HAIL JUST
                                          SOUTH OF LANCASTER ON
                                          ROUTE 63.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:37 PM CDTSevere Thunderstorm WarningEAXJohnson38 min
Apr 19, 9:36 PM CDTSevere Thunderstorm WarningEAXLinn39 min
Apr 19, 11:45 PM CDTSevere Thunderstorm WarningEAXLinn45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.